Welcome to monkd’s page.
Contributor score: 18
You are not crazy. I got this question wrong for the same reason but here's why I think NBME was going with fibrates. You can use the Friedewald equation to calculate LDL cholesterol from the values they give. This equation is LDL= Total Cholesterol-HDL Cholesterol-(Triglycerides/5). The Triglycerides/5 term is an estimate for VLDL. If you calculate it in this case you get an LDL of 120 which is firmly normal and thus the patient would ostensibly not benefit from statin therapy.
omg when the hell am I going to remember this equation? Jesuusssssss, this kind of details makes me want to give up on STEP
*low HDL level
(refer to table 3 of the article)
These guys are hitting up attending-level cardiovascular risk factor calculations, meanwhile I picked statins because I think I remember that they help the heart
So I ended up going with fibrates because of her age (39). I vaguely remember being taught that statins are really only recommended for patients >40 because the big study that came out about them was in the 40-75 age group. I think this might contribute to the question but I'm not totally sure.
This question inspired my screen name
"Statins are always the answer", "Fat Female 40 Fertile", "Fibrates can cause gallstones". I feel lied to
I'm not sure if this question is correct. I chose statins according to what an attending told me and UWOLRD 2, I just went back to check and on uworld 2, you only consider giving fibrates if their TG levels are above 1,000. So idk what the nbme is smoking. Or if doctors actually write these questions.
FA says, "euphoria, disinhibition, hyperactivity, distorted sensory and time perception, bruxism.
Lifethreatening effects include hypertension, tachycardia, hyperthermia, hyponatremia, serotonin syndrome."
So I think they wanted you to see Sinus Tachy and jump for MDMA. Idk why Ketamine couldn't also potentially be correct though.
I picked ketamine because it said no diaphoresis. But if you need to find a reason, I guess the half life of ketamine might rule it out. Remember from sketchy, ketamine is used for anaesthesia induction, so probably won't keep the HR and BP high for 8 hrs. In fact, its action is ~10-15 mins-ish iv.
Because the NBME is full of fuckers. The guy is probably dehydrated so he cant sweat anymore?
you wouldnt see tachycardia with ketamine. It causes cardiovascular depression but honestly i saw " all-night dance party" picked the mdma answer and moved on lol
Ketamine acts as a sympathomimetic but oh well. NBME hasn't caught on to ketamine as a drug of recreation :)
@usmleuser007 LSD doesn't cause HTN and ↑ HR.
@fulminant_life FALSE. KETAMINE CAUSES CARDIOVASCULAR STIMULATION.
Take a look at why the patient has pale and cold extremities.
"Mechanistic clinical studies indicate that the MDMA-induced elevations in body temperature in humans partially depend on the MDMA-induced release of norepinephrine and involve enhanced metabolic heat generation and cutaneous vasoconstriction, resulting in impaired heat dissipation."
@sbryant6 you're both saying the same thing. Ketamine has a direct negative inotropic effect on the heart, but it is also a sympathomimetic. You are both correct.
@drzed Can you please site that? As far as I understand ketamine has a sympathomimetic effect on the CV system --> increased chronotropy and BP. I also don't see how they're saying the same thing. One person said "stimulation" and the other said "depression"
People tend to drink a lot of water on MDMA. I just guessed the confusion was a result of hyponatremia (too much free water) but no idea if there's any data saying that people tend to become hyponatremic due to water over-consumption on MDMA lol.
"Despite possessing a direct negative cardiac inotropic effect, ketamine causes dose dependent direct stimulation of the CNS that leads to increased sympathetic nervous system outflow. Consequently, ketamine produces cardiovascular effects that resemble sympathetic nervous system stimulation. Ketamine is associated with increases in systemic and pulmonary blood pressures, heart rate, cardiac output, cardiac work, and myocardial oxygen requirements."(https://www.openanesthesia.org/systemic_effects_of_ketamine/)
LSD does cause HTN and tachycardia according to uworld! @d_holles
It doesn't explain the sudden death, but I suppose they aren't asking for that!
I hate this type of ques. Here it is. Tell me what it is?
also, a liver infarct is unlikely due to rich dual blood supply.
@divya Rather, if there was an infarct, it will be hemorrhagic, not pale.
Multiple solid lesions on a healthy liver = meta. I assumed breast wouldn't meta to liver (it's usually GI cancers) but it makes sense since all the blood gets filtered by the liver at some point. TIL!
UW QId: 59